Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Lost smell and taste. Took nose spray, veramyst. What to do?

User rating for this question
Answered by

Practicing since : 2008
Answered : 1197 Questions
I have lost my smell and taste. What can I do to solve this situation? I saw a doctor here in Memphis. He made me take X-rays, two to be exact. Also I took a nose spray, Veramyst.
The doc still haven't found a problem. What's the next step?
Posted Mon, 29 Jul 2013 in Ear, Nose and Throat Problems
Answered by Dr. Anjana Rao Kavoor 2 hours later

Thank you for writing to us,

Loss of smell and taste can have an impact on one's quality of living and is quite a distressing symptom. Whether the symptoms started suddenly or gradually or occur intermittently is important in knowing the cause.

Let me shed some light on the reasons as to why one suffers from this symptom,

Some loss of smell and taste occurs as a part of natural process of aging, more so after the age of 60. There are many other causes that can contribute to this or can be the primary cause for the symptom, such as,
-Nasal or sinus disease or infections or problems like allergies, inflammation or nasal polyps etc.
-Many medications can cause this as a side effect, especially antihypertensives, antidepressants, anticonvulsants etc that are quite commonly used.
-Head trauma or facial trauma
-Oral infections or oral dentures or tooth decay
-Bells palsy
-Cigarette smoking
-Alzheimers or Parkinson's disease.

The treatment would depend on the cause of the problem. If it is age related alone, it is not reversible. In case of medication side effects, the dose of medicines can be adjusted. Polyps or masses in the nose is treated by excision. Inflammation is treated with steroids (the spray that you have been prescribed).

For further investigations, a thorough examination of nose and mouth and a detailed neurological examination may yield the cause of the problem, since the problem could lie locally in the nose or mouth or at the level of higher nerves.

Your physician may advice the following tests- CT scan or MRI of the brain or affected areas, blood counts, hemoglobin, blood urea nitrogen level, creatinine levels, liver enzyme level etc as any of these causes can lead to the symptoms you are experiencing.

I hope this answers your questions,
Write back in case of doubts,
Dr. A. Rao. Kavoor.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor